Wisconsin, 2023

Hail in Wisconsin, April 4, 2023

April 4, 2023 · NWS GRB · 3 events in 2 counties and zones

Isolated thunderstorms developed ahead of a cold front across east-central Wisconsin during the afternoon hours on Monday (4/4). The strongest storm produced hail up to quarter size as it tracked through the Fox Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Isolated thunderstorms developed ahead of a cold front across east-central Wisconsin during the afternoon hours on Monday (4/4). The strongest storm produced hail up to quarter size as it tracked through the Fox Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Apr 4, 5:53 PM CST, 2 hours 28 minutes earlier.

Area forecast discussion, Apr 4, 5:53 PM CST, 2 hours 28 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
653 PM CDT Tue Apr 4 2023

Updated aviation portion for 00Z TAF issuance

.SHORT TERM...Tonight and Wednesday
Issued at 324 PM CDT Tue Apr 4 2023

The first round of showers and thunderstorms associated with low
level warm advection and an elevated mixed layer moved across
central and east- central Wisconsin this afternoon, and was still
lingering across northern and northeast Wisconsin at 1930Z.
Thunderstorms produced pea sized hail in some spots, otherwise
precipitation type was rain across most of the area, with snow in
far north-central Wisconsin.

Quite a messy forecast for the next 24 hours. Ongoing mixed
rain/snow and embedded thunderstorms with small hail will continue
to move northeast and out of the area. A few dry hours are likely
through the late afternoon and early evening. Then, thunderstorms
are expected to fire in central and northeast Iowa along the
surface warm front around 23/00Z this evening. This will quickly
track to the northeast and enter the GRB forecast area as early as
01Z, with the mostly likely time period from 02Z to 08Z. Elevated
thunderstorms are possible which could produce hail up to around
an inch, and strong wind gusts. This is highlighted in the SPC Day
1 outlook, with the best potential for any severe storms
generally south of Hwy 29.

Across far northern/north-central Wisconsin this evening and
overnight, the elevated warm layer will be present, but the
surface warm front will not be this far north, meaning sfc temps
will be right around or slightly below freezing. This sets the
stage for a freezing rain event. Road temps and sun angle should
limit any major road impacts through mid-evening, but as the sun
sets and temps cool after 00Z, ice accumulations will become more
likely. Maintained the WW.Y from 00Z to 12Z Wednesday, mainly for
ice accumulations of one to two tenths of an inch, with isolated
amounts up to a quarter inch possible. Surface temps rise into the
upper 30s and then 40s Wednesday morning, so any impacts found
overnight and early Wednesday morning should dissipate by mid to
late morning.

There will likely be another lull in precip and thunderstorms
sometime in the 09Z to 13Z window early Wednesday, but this is
less certain. The low level stable layer shallows out Wednesday
morning ahead of the sfc cold front, and may be lost for a brief
window in the 12Z to 18Z time frame allowing for more thunderstorm
development. This is highlighted in the SPC Day 2 outlook, with
the primary area of concern across the Fox Valley and east-central
WI, where a wedge of instability may exist during that 12Z to 18Z
time window. Hail and wind are once again the main concerns, but
could not rule out an isolated, weak tornado.

Most of the activity should clear out by 18Z as the cold front
sweeps across. The main concern following the cold front will be
increasing west winds with gusts up to 40 to 45 mph. A Wind
Advisory will likely be needed.

Lows early tonight will be in the 30s, coolest across the north.
Temps start to rise after midnight and get into the middle 40s to
low 60s by Noon Wednesday (ahead of the cold front). Temps fall
quickly in the afternoon following the cold front as strong west
winds usher in cooler air.

.LONG TERM...Wednesday Night Through Tuesday
Issued at 324 PM CDT Tue Apr 4 2023

Key Messages:

- High confidence in wind gusts over 40 mph Wednesday into Thursday.

- A few inches of snow are possible Friday night/Saturday morning.

- Above normal temperatures may be favored in the long-term.

-----------------------------------------------------------------

General Discussion:

Strong winds Wednesday and Thursday...

There remains to be a high chance of 40+ mph wind gusts Wednesday
evening into Thursday. Wind direction should stay generally from the
west to west-southwest Wednesday evening into Thursday. Sustained
winds are highly likely range from 25 to 35 mph, with wind gusts in
the 40 to 50 mph range.

The timing of these strong winds is worth noting... our best
forecast is for them to "relax" to the 20 to 30 mph range, with
gusts near 40 mph for a brief period Thursday morning near
sunrise... But then they rise again to gusting near the 45 mph range
during Thursday afternoon. By sunrise Friday morning, winds will be
back down to the 5 to 10 mph range.

Impacts from these winds include the potential for a few power
outages due to downed tree limbs, and the potential for difficult
driving- especially on high profile vehicles, and for vehicles
traveling on north-south oriented roads such as Interstates 41 & 43,
and Highway 51 and 151.

Friday Night/Saturday Morning snow potential...

Confidence is increasing from low to low-medium in accumulating
snowfall Saturday morning. As of now, the area with the best
location for accumulating snow is north of Highway 29 to the WI/MI
border. This will be a very fast-moving system, and looks to have
the potential to drop a quick 2 to 5 inches over the area. It is
worth noting that Saturday daytime temperatures are slated to get
into the mid 40s to mid 50s across Wisconsin. So any snow that does
fall overnight will melt very quickly off of paved surfaces on
Saturday.

So the biggest impacts from this snow would be due to visibility
reduction and slippery roads during the actual event when snow is
falling. As of now, wind speeds are expected to stay under 20 mph,
so visibility looks to stay in the 1 to 3 mile range.

Above normal temperatures favored in the long-term...

The Climate Prediction Center put out a latest forecast that
highlights favoring above-normal temperatures into the middle of the
month. Towards the end of our forecast period, highs in the 50s,
60s, and maybe even 70s seem plausible. This should melt much/all of
the snow in our area.

Another quick-moving system may crash through our area on Monday.
And this would support rain as the precipitation type.
&&

.AVIATION...for 00Z TAF Issuance
Issued at 640 PM CDT Tue Apr 4 2023

A light wintry mix was occurring over far northern WI at issuance
time, otherwise precipitation had temporaily ended across the
forecast area. This will change as a cluster of elevated
thunderstorms over IA spreads across GRB CWA between 02z-06z/Wed.
There is potential for heavy rainfall and hail, especially in
C/EC WI. Have added a TEMPO group for thunderstorms at all of the
TAF sites. Otherwise, expect IFR/LIFR conditions, gusty east
surface winds and periods of LLWS to prevail across the region
overnight, along with showers/fog and a wintry mix far north. A
cold front will sweep across the area Wednesday morning, with
another round of thunderstorms possible in eastern WI from mid-
morning through midday. Strong west-southwest winds will develop
in the wake of the frontal passage, with gusts to 35 to 40 kts
possible in the afternoon. Ceilings and vsbys will also quickly
improve after the front moves through, with VFR conditions
returning to most of the forecast area by early to mid afternoon.

&&

.GRB WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 7 AM CDT Wednesday for WIZ005-
010>013-019-021.
&&

SHORT TERM.....KLJ
LONG TERM......Kotenberg
AVIATION.......Kieckbusch
Hazardous weather outlook, Apr 4, 2:27 PM CST, 5 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
327 PM CDT Tue Apr 4 2023

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-052030-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
327 PM CDT Tue Apr 4 2023

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Tonight

Isolated thunderstorms are expected in northern Wisconsin this
afternoon. These are not expected to be severe.

Another round of thunderstorms is expected late this evening and
overnight. There is a chance of large hail and damaging winds
south of Highway 29 with these storms.

Hazardous travel is likely in parts of north central and far
northeast Wisconsin tonight due to a mix of freezing rain and
snow. Ice accumulations of a tenth or two tenths of an inch is
possible.

Rain and melting snow will continue to produce minor flooding of
some rivers and streams.

.DAYS TWO THROUGH SEVEN...Wednesday through Tuesday

There is a slight chance of severe thunderstorms on Wednesday
morning across eastern Wisconsin. Large hail, damaging winds, and
a tornado or two are possible.

There is a high chance of sustained westerly to southwesterly winds
of 25 to 35 mph, with gusts of 45 to 50 mph Wednesday afternoon
through Thursday.

Light snow accumulation is possible Saturday morning across
northern Wisconsin.

.SPOTTER INFORMATION STATEMENT...

Spotters are asked to report severe thunderstorms, or and ice and
snow accumulations tonight.

LMZ521-522-541>543-052030-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
327 PM CDT Tue Apr 4 2023

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Tonight

Gale force wind gusts are possible north of Sturgeon Bay this
evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Tuesday

Gale force wind gusts are likely Wednesday afternoon through
Thursday.

KLJ/Kotenberg

In the hours before

Special weather statement, Apr 4, 8:15 PM CST, 6 minutes before
Special Weather Statement
National Weather Service Green Bay WI
915 PM CDT Tue Apr 4 2023

WIZ018>022-030-031-035>040-045-048>050-073-074-050300-
Calumet WI-Waupaca WI-Southern Marinette County WI-Langlade WI-
Outagamie WI-Winnebago WI-Wood WI-Marathon WI-Portage WI-Brown WI-
Lincoln WI-Southern Oconto County WI-Shawano WI-Kewaunee WI-
Northern Oconto County WI-Waushara WI-Manitowoc WI-Door WI-
Menominee WI-
915 PM CDT Tue Apr 4 2023

...SCATTERED THUNDERSTORMS EXPECTED ACROSS CENTRAL AND PORTIONS OF
NORTHEAST WISCONSIN THIS EVENING...

Scattered thunderstorms were now moving into central and east-
central Wisconsin this evening. Scattered thunderstorms will
continue to move into or develop across central and northeast
Wisconsin through midnight. The scattered thunderstorms were moving
northeast at 60 mph. Most of the stronger thunderstorms will be
capable of producing half inch hail, frequent lightning and brief
heavy rain. An isolated severe thunderstorm may be possible with one
inch hail.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4390 8889 4398 8889 4398 8960 4425 8960
      4425 9032 4503 9031 4512 9004 4555 9004
      4523 8772 4506 8752 4494 8759 4490 8777
      4463 8793 4494 8745 4513 8739 4517 8744
      4510 8695 4454 8741 4418 8745 4390 8769
TIME...MOT...LOC 0208Z 225DEG 52KT 4473 8973

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

Eckberg
Local storm report, Apr 4, 8:20 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
920 PM CDT TUE APR 4 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0914 PM     HAIL             WISCONSIN RAPIDS        44.40N 89.84W
04/04/2023  M0.25 INCH       WOOD               WI   TRAINED SPOTTER

0918 PM     HAIL             KAUKAUNA                44.28N 88.27W
04/04/2023  M0.25 INCH       OUTAGAMIE          WI   TRAINED SPOTTER

&&

RK

The radar

The Green Bay radar (KGRB), 44 km away, was scanning. The volume nearest the first event began at 02:20 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Winnebago

When
April 4, 8:21 PM CST to 8:22 PM CST
Where
Winnebago County, 0.5 mi E of Neenah
Measured
1 in hail
Reported by
Social Media
Coordinates
44.180, -88.440

Quarter size hail fell in Neenah.

Hail, Winnebago

When
April 4, 8:21 PM CST to 8:22 PM CST
Where
Winnebago County, 0.5 mi W of Neenah
Measured
0.88 in hail
Reported by
Social Media
Coordinates
44.180, -88.460

Nickel size hail fell near Neenah.

Hail, Brown

When
April 4, 8:48 PM CST to 8:49 PM CST
Where
Brown County, 0.49 mi W of Cormier
Measured
0.75 in hail
Reported by
Public
Coordinates
44.570, -88.080

Penny size hail fell in Howard.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2023Every state in 2023This day in weather historyWarnings in Wisconsin, April 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1081879, 1081880, 1081881.